Alert archive / Florida / Coastal Flood Statements in 2018
Coastal Flood Statement 2, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 8, 2018, 9:22 PM EDT for Monroe County, Florida. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2018, 9:22 PM EDT (01:22 UTC)
- Expired
- Oct 9, 2018, 12:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WHUS42 KKEY 090122 CFWKEY Coastal Hazard Message National Weather Service Key West FL 922 PM EDT Mon Oct 8 2018 FLZ076>078-091600- /O.NEW.KKEY.CF.S.0002.181009T0122Z-181009T1600Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 922 PM EDT Mon Oct 8 2018 ...MINOR COASTAL FLOODING EXPECTED TUESDAY ACROSS LOW- LYING AREAS OF THE FLORIDA KEYS... * COASTAL FLOODING...Observations from available tide gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. Water levels are expected to increase to about three quarters to one full foot above the predicted tides by Tuesday morning. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side communities of the Upper Keys. * TIMING...Water levels will peak near the time of high tide Tuesday morning and again Tuesday evening, although timing will vary based on location. Saltwater levels on Tuesday likely likely will exceed the levels reached today. * IMPACTS...Saltwater flooding of low elevation streets... yards...docks...and seawalls is likely. Some storm drains will back up and overflow. Motorists should remember, persistent puddles during the times of high tide are likely to be mostly saltwater. $$ CLR
1 follow-up statement
641 WHUS42 KKEY 091024 CFWKEY Coastal Hazard Message National Weather Service Key West FL 624 AM EDT Tue Oct 9 2018 FLZ076>078-091600- /O.CON.KKEY.CF.S.0002.000000T0000Z-181009T1600Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 624 AM EDT Tue Oct 9 2018 ...MINOR COASTAL FLOODING EXPECTED TUESDAY ACROSS LOW- LYING AREAS OF THE FLORIDA KEYS... * COASTAL FLOODING...Observations from available tide gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. Water levels are expected to increase to about three quarters to one full foot above the predicted tides by Tuesday morning. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side communities of the Upper Keys. * TIMING...Water levels will peak near the time of high tide Tuesday morning and again Tuesday evening, although timing will vary based on location. Saltwater levels on Tuesday likely likely will exceed the levels reached today. * IMPACTS...Saltwater flooding of low elevation streets... yards...docks...and seawalls is likely. Some storm drains will back up and overflow. Motorists should remember, persistent puddles during the times of high tide are likely to be mostly saltwater. $$ K. Kuyper
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 8, 3:35 PM EDT, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 8, 3:35 PM EDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Key West FL 335 PM EDT Mon Oct 8 2018 .DISCUSSION...In the middle and upper levels, latest available satellite imagery overlaid with model streamline analysis as of 200 pm, depict the center of an expansive warm core anticyclone over the Western Atlantic east of the Delmarva Peninsula. To the south of that, a weak upper trough is pulling northward inland from the North Central Gulf of Mexico, while to the east another NW to SE oriented upper low/trough axis is stretching out east of the NW to Central Bahamas. Of course, at 200 pm EDT, the center of 75 mph Hurricane Michael was located near latitude 21.7 North, longitude 85.1 West, about 20 miles SW of the Western tip of Cuba. Michael is moving north near 7 mph. On the forecast track, the center of Michael will pass near the western tip of Cuba within the next couple of hours and move into the southeastern Gulf of Mexico by tonight. Michael will move across the eastern Gulf of Mexico Tuesday and Tuesday night, is expected to move inland over the Florida Panhandle or Florida Big Bend area on Wednesday, and then move northeastward across the southeastern United States Wednesday night and Thursday. .CURRENTLY...As of 200 pm, skies are mostly cloudy across all of the islands and adjoining waters. Given the organization of Hurricane Michael well to the southwest this afternoon, current radar imagery shows that outer rainbands across the service area have become less organized this afternoon, with only broken areas of showers and squalls in a few places attm. Wind gusts between 35 to 45 knots this morning and early this afternoon today have been recorded at sites throughout the marine and land areas. Temperatures across the islands this afternoon are in the lower 80s with dewpoints in the middle 70s. Currently C-man stations along the Florida Reef and Smith Shoal Light are averaging 25 knots. Island platforms are averaging around 25 mph with gusts between 30 and 37 mph .SHORT TERM...Tonight thru Thursday, Per the current NHC forecast, Michael is currently forecast to pass over 250 miles to the west of Key West when the storm reaches our longitude. The storm will continue to intensify per NHC. Local affects tonight thru by Michael for the period between tonight thru Tuesday, when the storm passes by our latitude will continue to include occasional bands of very heavy rainfall accompanied by low visibility, resulting in the ponding of water across urban areas, especially in Key West. The strongest winds will average between 25 and 30 knots outside of tropical convection, but isolated wind gusts in excess of 35 or 40 knots will also occur within these squalls associated with Michael's outer rainbands. Winds and seas will begin to slowly come down by Tuesday night through Wednesday night, but not appreciably until the system moves ashore in the Northeastern Gulf of Mexico. Will still need to continue to monitor conditions that could be conducive for a few tornadoes to develop within Michael's outermost rainbands through tonight. SPC will continue to monitor attm, but continues to threat very negligible for the Keys. Also, as Michael moves by in the Gulf well to the west, minor coastal flooding is likely across low- lying areas, with saltwater flooding of yards, docks, seawalls. Some storm drains will back up and overflow. It is possible that a coastal flood advisory may be necessary for certain areas of the Keys Island Chain tonight. For Tuesday night thru through Thursday, the storm will continue to move towards land over the Northeastern Gulf of Mexico. Fast moving showers and isolated storms and squalls will result do to the strong confluent flow in these rainbands. These showers will continue to impact the islands thru this time, with middle to high chances for rainfall through these periods, 40 to 50% through the period. && .LONG TERM...Thursday night thru Monday, more typical late wet season pattern will return across the islands and surrounding waters. Weak ridging and ample lower to middle level moisture will remain over the area with better chances for mesoscale showers and isolated storms. There are no cold fronts indicated in the long term. Daytime highs and overnight lows will still reach the high 80s with lows in the high 70s, and rain chances will be above normal at 30%. && .MARINE...SCA conditions in effect across ALL waters tonight and Tuesday. The strongest winds will be across the Western Florida Straits where sustained east winds between 25 and 30 knots, or around 30 knots, with occasional gusts between 35 and 40 knots. This will result in seas building to 10 to 14 feet tonight in the Western Florida Straits, with 7 to 10 feet in the Eastern Florida Straits, and 9 to 12 feet in the Offshore Gulf waters 20 to 60 nm west of Mainland Monroe County, and 8 to 9 feet in the Rebecca Shoal and Dry Tortugas Channels. This will depend on the exact track of Michael. Small craft are urged to remain in port. Sea conditions will be extremely hazardous to dangerous through at least Tuesday. Tuesday night, the western portions of the marine district, from the Seven Mile Bridge westward, will likely still be carrying a small craft advisories, with SCEC across the Eastern portions of the marine district. Winds and seas let down during Wednesday, but SCEC conditions will remain in some places, with all SCEC headlines likely gone by Wednesday night. Winds and Sea look favorable for recreational boating Thursday thru next weekend. && .AVIATION...Shower activity has tapered off this afternoon. However, the Florida Keys remain in a very wet large scale pattern. Expect at least another spell or two of occasional showers to affect the island terminals this evening and overnight. The stronger activity will deliver MVFR/IFR conditions and winds gusts of 35 to 40 knots. Outside shower activity, winds will be out of the east, shifting east southeast averaging 13 to 18 knots with gusts of 25 to 30 knots. Expect somewhat stronger at EYW and weaker at MTH. && .PRELIMINARY POINT TEMPS/POPS... Key West 77 86 79 87 / 80 80 50 50 Marathon 77 85 79 87 / 80 80 50 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory all waters for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire/Grids...Futterman Aviation/Nowcasts/Warnings/Statements/Grids....11 Upper Air/Data Collection/Social Media......BT/DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 6:16 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 616 AM EDT Mon Oct 8 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-091030- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 616 AM EDT Mon Oct 8 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Tropical Storm Michael... located near 20.6N and 85.5W or about 90 miles east southeast of Cozumel, Mexico moving north around 7 mph. Estimated minimum central pressure is 983 mb with maximum sustained wind of 70 mph. Outer rainbands continue to sweep across the coastal waters and the Keys this morning. This pattern will continue today into tonight as Michael moves north and through the Yucatan Channel and into the gulf on Tuesday. Michael looks to become a hurricane later today. Small Craft Advisory remains in effect for all Keys coastal waters for strong east winds. Winds and seas will be higher in and near showers and isolated storms or squall rainbands. Seas outside of showers and squalls will build to 9 to 12 feet today in the Western Florida Straits. Minor coastal flooding, observations from tidal gauges across the Florida Keys indicate water levels about a half foot above the predicted tides. Water levels are expected to increase to about three quarters to one full foot above the predicted tides today into Tuesday. Island communities across the Lower and Middle Keys can expect impacts on the Gulf and Atlantic sides. Coastal flooding will remain confined to the Atlantic side for communities in the Upper Keys. Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes. Occasional wind gusts within the stronger fast moving showers, squalls, and thunderstorms will exceed 35 to 40 knots. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Micheal is expected to continue to strengthen as it moves into the gulf. Small Craft Advisories will also continue into tomorrow and tomorrow night. Rainfall though this event is expected to range from two to four inches. By Wednesday... winds and seas will let down as Michael moves towards the Florida Panhandle. .SPOTTER INFORMATION STATEMENT... K. kuyper
In the hours before
Local storm report, Oct 8, 5:35 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
535 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/08/2018 M40.00 MPH GMZ033 FL MESONET
WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
WIND GUST OF 35 KTS.
0423 PM MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
10/08/2018 M55.00 MPH LOWER KEYS IN MONR FL OFFICIAL NWS OBS
NWS KEY WEST RSOIS MEASURED A GUST OF 48 KTS.
0424 PM MARINE TSTM WIND 6 NW BOCA CHICA 24.65N 81.77W
10/08/2018 M56.00 MPH GMZ035 FL ASOS
KEY WEST ASOS MEASURED A WIND GUST OF 49 KTS.
0431 PM MARINE TSTM WIND 5 W BOCA CHICA CHANNEL 24.58N 81.80W
10/08/2018 M48.00 MPH LOWER KEYS IN MONR FL MESONET
WEATHERFLOW MESONET SITE AT THE KEY WEST COAST GUARD
MEASURED A WIND GUST OF 41 KTS.
0435 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/08/2018 M39.00 MPH GMZ033 FL MESONET
WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
WIND GUST OF 34 KTS.
0445 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/08/2018 M41.00 MPH GMZ033 FL MESONET
WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
WIND GUST OF 36 KTS.
0458 PM MARINE TSTM WIND 4 WSW EAST END OF LONG 24.78N 80.91W
10/08/2018 M39.00 MPH MIDDLE KEYS IN MON FL MESONET
CWOP MESONET SITE AT DUCK KEY MEASURED A WIND GUST OF 34
KTS.
&&
ROSSLocal storm report, Oct 8, 7:16 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
716 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM MARINE TSTM WIND 5 WSW BOCA CHICA CHANNE 24.55N 81.79W
10/08/2018 M40.00 MPH LOWER KEYS IN MONR FL OFFICIAL NWS OBS
NWS KEY WEST RSOIS MEASURED A WIND GUST OF 35 KTS.
0628 PM MARINE TSTM WIND 6 NW BOCA CHICA 24.65N 81.77W
10/08/2018 M41.00 MPH GMZ035 FL ASOS
KEY WEST ASOS MEASURED A WIND GUST OF 36 KTS.
&&
ROSSLocal storm report, Oct 8, 7:22 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
722 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
10/08/2018 M39 MPH GMZ033 FL MESONET
WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT MEASURED A
WIND GUST OF 34 KTS.
&&
ROSSLocal storm report, Oct 8, 7:50 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
750 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018 M43.00 MPH GMZ034 XX C-MAN STATION
PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 37 KTS.
0651 PM MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018 M39.00 MPH GMZ034 XX C-MAN STATION
PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 34 KTS.
0708 PM MARINE TSTM WIND 4 WSW EAST END OF LONG 24.78N 80.91W
10/08/2018 M48.00 MPH MIDDLE KEYS IN MON FL MESONET
CWOP AT DUCK KEY MEASURED A WIND GUST OF 42 KTS.
&&
ROSSLocal storm report, Oct 8, 8:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
840 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM MARINE TSTM WIND 8 ENE FORT JEFFERSON AT 24.67N 82.75W
10/08/2018 M40 MPH GMZ034 XX C-MAN STATION
PULASKI SHOAL C-MAN MEASURED A WIND GUST OF 35 KTS.
&&
ROSSLocal storm report, Oct 8, 9:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
902 PM EDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM MARINE TSTM WIND 1 SE KEY LARGO 25.10N 80.43W
10/08/2018 M42 MPH UPPER KEYS IN MONR FL MESONET
WEATHERFLOW SITE AT SOUTH KEY LARGO MEASURED A WIND GUST
OF 36 KTS.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:36 PM EDT | Special Marine Warning | KEY | 54 min | |
| Oct 8, 9:50 PM EDT | Special Marine Warning | KEY | 55 min | |
| Oct 9, 6:07 AM EDT | Small Craft Advisory | KEY | 17 hr | |
| Oct 9, 8:11 AM EDT | Special Marine Warning | KEY | 64 min | |
| Oct 9, 9:16 AM EDT | Special Marine Warning | KEY | 36 min | |
| Oct 9, 2:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| Oct 9, 2:37 PM EDT | Coastal Flood Statement | KEY | Monroe | 9 hr |
| Oct 9, 3:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 4:10 PM EDT | Special Weather Statement | KEY | 50 min | |
| Oct 9, 4:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| Oct 9, 5:14 PM EDT | Special Weather Statement | KEY | 31 min | |
| Oct 9, 5:24 PM EDT | Special Marine Warning | KEY | 66 min | |
| Oct 9, 5:30 PM EDT | Special Marine Warning | KEY | 45 min | |
| Oct 9, 5:33 PM EDT | Special Marine Warning | KEY | 57 min | |
| Oct 9, 6:30 PM EDT | Special Marine Warning | KEY | 60 min |
Nearby
Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.